North Dakota, 2012Heavy Snow in North Dakota, February 25 to 27, 2012
February 25 to 27, 2012 · NWS BIS · 12 events in 12 counties and zones
Strong low pressure originating out of the Pacific Northwest brought heavy snow and gusty winds to parts of central and eastern North Dakota from the evening of the 25th through the early morning hours of the 27th. The heaviest snow, six to nine inches, fell across north central North Dakota and into east central North Dakota.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure originating out of the Pacific Northwest brought heavy snow and gusty winds to parts of central and eastern North Dakota from the evening of the 25th through the early morning hours of the 27th. The heaviest snow, six to nine inches, fell across north central North Dakota and into east central North Dakota. In addition to the snow, strong winds created blowing and drifting snow across much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 25, 9:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 25, 9:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CST SAT FEB 25 2012
.DISCUSSION...
UPDATED TO CORRECT WARNING/ADVISORY COUNTIES BELOW.
BASED ON LATEST MODELS...INCLUDING SREF AND HIGH RES
RUC...ADJUSTED QPF/SNOWFALL AMOUNTS DOWN A BIT ACROSS THE
NORTH...AND A BIT HIGHER IN THE JAMES RIVER VALLEY. THE ONLY
CHANGE TO HEADLINES WAS TO UPGRADE STUTSMAN COUNTY TO A WINTER
STORM WARNING FROM PREVIOUS ADVISORY. LOOKING AT GENERAL 5 TO 8
INCH AMOUNTS ACROSS MOST OF THE WARNING AREA...AND 1 TO 5 IN THE
ADVISORY AREA. AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES WILL
CONTINUE OVERNIGHT...THEN AGAIN ON SUNDAY AS THE NORTH WIND CRANKS
UP ON THE BACK SIDE OF THE SURFACE LOW.
HEAVY SNOW AND STRONG WINDS LOOKING MORE LIKELY FOR SOUTH CENTRAL
AND JAMES RIVER VALLEY TUESDAY AND TUESDAY NIGHT. MAIN QUESTION IS HOW
FAR TO THE NORTHWEST THE HEAVY SNOW WILL EXTEND. ADDITIONAL
HEADLINES MAY BE FORTHCOMING ON OVERNIGHT SHIFT FOR ROUND 2 OF
WINTER WEATHER.
&&
.AVIATION...
IFR TO LIFR/VLIFR CONDITIONS IN SNOW AND BLOWING SNOW WILL PERSIST
OVERNIGHT INTO SUNDAY MORNING. CONDITIONS EXPECTED TO IMPROVE TO
MVFR FROM WEST TO EAST LATE SUNDAY MORNING INTO SUNDAY AFTERNOON.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM CST /2 AM MST/ MONDAY FOR
NDZ019>021-034>036-042-045>048-050-051.
WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ SUNDAY FOR
NDZ009-017-018-032-033-041.
WINTER STORM WARNING UNTIL 3 AM CST MONDAY FOR NDZ002>005-
010>013-022-023-025-037.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR NDZ031-040-043-
044.
WINTER STORM WARNING UNTIL 9 PM CST SUNDAY FOR NDZ001.
&&
DISCUSSION/AVIATION...KINNEY
Hazardous weather outlook, Feb 25, 10:47 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM CST SAT FEB 25 2012
NDZ001>005-010>013-022-023-025-037-261200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-
PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-
1047 PM CST SAT FEB 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND EAST CENTRAL NORTH DAKOTA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING REMAIN IN EFFECT THROUGH SUNDAY NIGHT. MONITOR
THE LATEST FORECASTS AND WARNINGS AT WWW.WEATHER.GOV/BIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING REMAIN IN EFFECT THROUGH SUNDAY NIGHT. MONITOR
THE LATEST FORECASTS AND WARNINGS AT WWW.WEATHER.GOV/BIS.
ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION TUESDAY AND TUESDAY
NIGHT. LIGHT TO MODERATE SNOWFALL AMOUNTS ARE POSSIBLE ACROSS
NORTHERN NORTH DAKOTA...WITH HEAVY AMOUNTS POSSIBLE FARTHER SOUTH
IN THE JAMESTOWN AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS WITH THESE
UPCOMING STORMS.
NDZ009-017>021-031>036-040>048-050-051-261200-
WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1047 PM CST SAT FEB 25 2012 /947 PM MST SAT FEB 25 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHWEST...CENTRAL...AND SOUTHERN NORTH DAKOTA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
MONITOR THE LATEST FORECASTS AND ADVISORIES AT WWW.WEATHER.GOV/BIS
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
MONITOR THE LATEST FORECASTS AND ADVISORIES AT WWW.WEATHER.GOV/BIS
ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION TUESDAY AND TUESDAY
NIGHT. HEAVY SNOW AND BLOWING SNOW ARE POSSIBLE...ESPECIALLY FROM
SOUTH CENTRAL NORTH DAKOTA THROUGH THE JAMES RIVER VALLEY.
SIGNIFICANT TRAVEL HAZARDS ARE POSSIBLE. MONITOR
WWW.WEATHER.GOV/BIS...NOAA WEATHER RADIO...AND LOCAL MEDIA FOR THE
LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS WITH THESE
UPCOMING STORMS.
NH/TM/RK
In the hours before
Local storm report, Feb 25, 9:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW BISMARCK 46.81N 100.78W
02/25/2012 M1.0 INCH BURLEIGH ND OFFICIAL NWS OBS
STORM TOTAL SO FAR.
&&
SWICHELocal storm report, Feb 25, 9:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM SNOW HAZEN 47.29N 101.62W
02/25/2012 E1.0 INCH MERCER ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
SWICHELocal storm report, Feb 25, 9:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM SNOW HETTINGER 46.00N 102.64W
02/25/2012 M1.0 INCH ADAMS ND PUBLIC
SNOWFALL SO FAR. REPORT RELAYED BY BROADCAST MEDIA.
&&
RKHeavy Snow, Bottineau
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
A snow total of six inches was reported at Lansford.
Heavy Snow, Ward
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Ward forecast zone
- Reported by
- COOP Observer
A snow total of 8.5 inches was reported four miles south of Minot.
Heavy Snow, Wells
- When
- February 25, 11:00 PM CST to February 27, 12:00 AM CST
- Where
- Wells forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
A snow total of seven inches was reported at Harvey.
Heavy Snow, McHenry
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Public
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
A snow total of six inches was reported at Kief.
Heavy Snow, Sheridan
- When
- February 25, 11:00 PM CST to February 27, 12:00 AM CST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Sheridan County.
Heavy Snow, Mountrail
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Mountrail County.
Heavy Snow, Renville
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Renville County.
Heavy Snow, Pierce
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Public
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Pierce County.
Heavy Snow, Rolette
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- Public
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Rolette County.
Heavy Snow, Foster
- When
- February 25, 11:00 PM CST to February 27, 12:00 AM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Foster County.
Heavy Snow, Burke
- When
- February 25, 11:00 PM CST to February 26, 8:00 PM CST
- Where
- Burke forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
An estimated six inches of snow fell across portions of Burke County.
Heavy Snow, Stutsman
- When
- February 26, 4:00 AM CST to February 27, 1:00 AM CST
- Where
- Stutsman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
A snow total of 6.5 inches was reported at Jamestown.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Blizzard and Heavy Snow in Alaska, February 25 to 27, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358507, 358509, 358511, 358513, 364284, 364285, 364286, 364287, 364288, 364289, 364290, 358510.